Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 236, NWS Dodge City, KS

June 22, 2017Hodgeman County, Ness County, Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2017, 9:45 PM CDT for Hodgeman County, Ness County, Pawnee County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2017, 9:45 PM CDT (02:45 UTC)
Expired
Jun 22, 2017, 10:06 PM CDT
In force
21 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1734 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

074 
WUUS53 KDDC 230245
SVRDDC
KSC083-135-145-230330-
/O.NEW.KDDC.SV.W.0236.170623T0245Z-170623T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
945 PM CDT THU JUN 22 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ness County in west central Kansas...
  Northeastern Hodgeman County in southwestern Kansas...
  Western Pawnee County in south central Kansas...

* Until 1030 PM CDT

* At 945 PM CDT, a severe thunderstorm was located 10 miles southeast
  of Ness City, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Ness...northeastern Hodgeman and western Pawnee
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3829 9996 3841 9979 3831 9954 3805 9981
TIME...MOT...LOC 0245Z 307DEG 7KT 3832 9982 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
2 follow-up statements
504 
WWUS53 KDDC 230259
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
959 PM CDT THU JUN 22 2017

KSC083-135-145-230330-
/O.CON.KDDC.SV.W.0236.000000T0000Z-170623T0330Z/
Ness KS-Hodgeman KS-Pawnee KS-
959 PM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN NESS...NORTHEASTERN HODGEMAN AND WESTERN PAWNEE
COUNTIES...

At 959 PM CDT, a severe thunderstorm was located 11 miles southwest
of Bazine, or 12 miles southeast of Ness City, moving southeast at 10
mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Ness...northeastern Hodgeman and western Pawnee
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3830 9994 3840 9979 3831 9954 3805 9981
TIME...MOT...LOC 0259Z 307DEG 7KT 3830 9979 

HAIL...0.75IN
WIND...60MPH
 
$$

JJOHNSON
350 
WWUS53 KDDC 230306
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1006 PM CDT THU JUN 22 2017

KSC083-135-145-230316-
/O.CAN.KDDC.SV.W.0236.000000T0000Z-170623T0330Z/
Ness KS-Hodgeman KS-Pawnee KS-
1006 PM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS...
NORTHEASTERN HODGEMAN AND WESTERN PAWNEE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3830 9994 3840 9979 3831 9954 3805 9981
TIME...MOT...LOC 0304Z 307DEG 7KT 3829 9978 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:02 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 22, 6:02 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
602 PM CDT Thu Jun 22 2017

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Friday)
Issued at 151 PM CDT Thu Jun 22 2017

A surface cold front will extend from west central and north
central Kansas by late day. A surface trough of low pressure will
extend south from this cold front into extreme southwest Kansas.
Scattered convection once again is expected to develop along these
boundaries after 2 pm and given the model soundings and DCAPE it
appears that the main hazard from these storms late day/early
tonight will be strong gusty winds of 60 to 70 mph. Brief heavy
rainfall and some hail can also be expected. Hail mainly up to the
size of quarters will be possible but a few half dollar ball size
hail are not completely out of the question.

On Friday an area of high pressure will begin to build into
western Kansas as the surface cold front drops south across the
Texas Panhandle and western Oklahoma. There will be some clouds
along with a chance for thunderstorms during the day as a mid
level baroclinic zone ahead of an upper level trough crosses the
Western High Plains. Given the expected cloud cover on Friday am
favoring going a little cooler than the latest guidance for highs
across much of western Kansas. The previous forecast still looks
on track with highs mainly in the 75 to 80 degree range. Although
we will have a chance for convection during the day on Friday the
chance for severe weather is not expected.

.LONG TERM...(Friday night through Thursday)
Issued at 151 PM CDT Thu Jun 22 2017

An upper level ridge axis will amplify across the Pacific
northwest early this weekend, and then cross the western United
States late week into early next week. East of this upper ridge
axis a northwesterly flow will be present across the Rockies and
the Plains as several upper level waves embedded in this flow
crosses the Rockies and move out into the Central Plains. As each
of this upper waves cross the Central Plains over the weekend and
early next week there will be a chance for showers and
thunderstorms across western Kansas.

At the surface a cool dome of high pressure will cross the
central Plains this weekend and based on the 900mb to 850mb
temperatures it will be unseasonably cool. The highs this weekend
will be mainly in the 70s. If mostly cloudy conditions do develop
ahead of any one of the expected upper level waves during the
afternoon hours this weekend then highs may even end up being a
few degrees cooler than this. Cloud cover during the overnight
period will also be important. Given the expected winds Saturday
night and Sunday night...if we can get a period of clear skies
towards daybreak then lows may be around 50 degrees for portions
of western Kansas which would be close to the record lows for this
time of year.

A warming trend will return early next week as down slope flow
improves and a trough of low pressure develops along the lee of
the Rockies. Highs are expect to quickly warm through the 80s with
mid to even a few upper 90s becoming possible across portions of
western Kansas by Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Jun 22 2017

A small area of thunderstorms will move southeastward across southwest
Kansas through late this evening, potentially affecting KGCK with brief
periods of MVFR cigs/vsbys. Otherwise, VFR conditions will prevail at
all TAF sites through early Friday morning. Southerly winds 10 to 20kt
will persist across central and much of southwest Kansas through late
this evening then turn north-northeasterly 15 to 25kt overnight as
a weak cold front pushes across western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  78  57  78 /  30  30   0  10
GCK  60  76  55  78 /  40  30  10  10
EHA  60  74  56  76 /  50  20  10  10
LBL  64  76  58  77 /  40  20  10  10
HYS  63  76  55  78 /  40  40   0  10
P28  69  82  58  82 /  20  30  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...JJohnson
Hazardous weather outlook, Jun 22, 2:17 AM CDT, 19 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
217 AM CDT Thu Jun 22 2017

KSZ030-031-043>046-061>066-074>081-084>090-231215-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
217 AM CDT Thu Jun 22 2017 /117 AM MDT Thu Jun 22 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Evening thunderstorms are possible across far western Kansas. 60 to
70 mph outflows and some hail up to walnut size will be possible. Another
round of overnight thunderstorms is also possible, however, the severity
of these storms will be lower.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There will be bouts of thunderstorms through this period. It is too
early to determine the risks.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 22, 8:09 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND GST     3 ENE DODGE CITY        37.77N 99.97W
06/22/2017  M62 MPH          FORD               KS   ASOS

            DDC ASOS.

&&
Local storm report, Jun 22, 8:25 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND GST     3 ENE DODGE CITY        37.78N 99.97W
06/22/2017  M60 MPH          FORD               KS   PUBLIC

&&
Special weather statement, Jun 22, 8:40 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
840 PM CDT THU JUN 22 2017

KSZ030-031-045-046-065-230245-
Rush KS-Pawnee KS-Trego KS-Ellis KS-Ness KS-
840 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NESS...SOUTHERN TREGO...NORTHERN
PAWNEE...RUSH AND ELLIS COUNTIES UNTIL 945 PM CDT...

At 839 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Alexander, or 15 miles east of Ness City, moving
east at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hays, Larned, Ness City, La Crosse, Ellis, Victoria, Bazine,
Catherine, Ransom, Otis, Bison, Schoenchen, McCracken, Rush Center,
Utica, Liebenthal, Timken, Walker, Alexander and Arnold.

LAT...LON 3814 9904 3829 9958 3828 10022 3870 10021
      3870 10015 3878 10015 3911 9904
TIME...MOT...LOC 0139Z 266DEG 17KT 3850 9963

RBURG
Local storm report, Jun 22, 8:50 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
850 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     NON-TSTM WND GST 1 ESE SCOTT CITY        38.47N 100.89W
06/22/2017  M77 MPH          SCOTT              KS   MESONET

            MESONET STATION KTQK, 1 ESE SCOTT CITY.

&&
Special weather statement, Jun 22, 8:59 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
859 PM CDT THU JUN 22 2017

KSZ066-079>081-230300-
Pratt KS-Stafford KS-Kiowa KS-Edwards KS-
859 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR KIOWA...SOUTHERN STAFFORD...
EDWARDS AND PRATT COUNTIES UNTIL 1000 PM CDT...

At 859 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Mullinville, or 13 miles northwest of Greensburg,
moving east at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pratt, Kinsley, Stafford, Greensburg, Haviland, Macksville, Lewis,
Mullinville, Iuka, Preston, Sawyer, Cullison, Coats, Belpre, Byers,
Wellsford, Trousdale, Hopewell, Neola and Natrona.

LAT...LON 3747 9951 3797 9954 3797 9851 3775 9846
      3748 9847
TIME...MOT...LOC 0159Z 270DEG 25KT 3771 9949

RBURG
Special weather statement, Jun 22, 9:12 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
912 PM CDT THU JUN 22 2017

KSZ045-063-064-077-078-230315-
Gray KS-Finney KS-Hodgeman KS-Ness KS-Ford KS-
912 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR FORD...EASTERN FINNEY...
SOUTHEASTERN NESS...HODGEMAN...NORTHWESTERN PAWNEE AND NORTHEASTERN
GRAY COUNTIES UNTIL 1015 PM CDT...

At 912 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of HorseThief Reservoir, or 14 miles west of Jetmore,
moving east at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Cimarron, Jetmore, Spearville, Ingalls, Ford, Hanston,
Fort Dodge, Wright, Howell, Kalvesta, Bellefont, Gray, Windhorst,
HorseThief Reservoir, Willroads Garden, Rolling Hill Estates, Dodge
City Regional Airport, Boot Hill Casino and Hodgeman State Lake.

LAT...LON 3785 10050 3826 10021 3829 9958 3766 9958
      3747 9990
TIME...MOT...LOC 0212Z 284DEG 32KT 3803 10015

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:14 PM CDTSevere Thunderstorm WarningDDCMorton46 min
Jun 22, 7:17 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane43 min
Jun 22, 7:31 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman44 min
Jun 22, 7:47 PM CDTSpecial Weather StatementDDCFinney, Scott58 min
Jun 22, 8:13 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa47 min
Jun 22, 8:16 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott59 min
Jun 22, 8:40 PM CDTSpecial Weather StatementDDCEllis, Ness, Rush65 min
Jun 22, 8:45 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman30 min
Jun 22, 8:53 PM CDTSevere Thunderstorm WarningDDCEllis, Rush52 min
Jun 22, 8:59 PM CDTSpecial Weather StatementDDCEdwards, Kiowa, Pratt61 min
Jun 22, 9:12 PM CDTSpecial Weather StatementDDCFord, Hodgeman63 min
Jun 22, 10:24 PM CDTSpecial Weather StatementDDCRush36 min
Jun 22, 11:33 PM CDTSpecial Weather StatementDDCEllis42 min
Jun 23, 2:09 AM CDTSpecial Weather StatementDDCMorton51 min
Jun 23, 10:03 AM CDTSpecial Weather StatementDDCLane27 min
Jun 23, 10:29 AM CDTSpecial Weather StatementDDCHodgeman46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.